August 27, 2008
Complications, Other Medications
Question from United Kingdom:
For the past month, I've been having pains in the joints of my fingers and toes and very cold hands and feet. I am worried that this might be the beginning of some kind of neuropathy. I am 32 and have had type 1 for ten years (slow-onset variety). I take Levemir/NovoRapid. My last A1c was 7.5% and they usually range between 7 and 8. Six months ago, I was put on 50 mcg L-thyroxine due to symptoms of hypothyroidism, an elevated TSH level - 7.86, [0.5 to 5.5] and significant levels of TPO (450) and TG (130) antibodies. After three months, I was told to come off thyroxine completely due to slightly suppressed TSH 0.2 [0.4 to 4.0]. Are these problems in my hands and feet the start of peripheral neuropathy due to diabetes or could these problems be somehow related to coming off L-thyroxine? My most recent TSH was again slightly elevated TSH = 5.4 [0.4 to 4] and my FT4 is at the bottom of the interval range. I felt better when I took L-thyroxine. I don't think this is arthritis as my recent ANA (antinuclear antibodies) titre test was 1:80 which the endocrinologist said was normal. Could I reverse the neuropathy or is it too late?
The localization of the symptoms sounds like it is more in the joints than in the finger tips and feet. This sounds more like arthritis, of which there are many types where the ANA can be normal. Neuropathy can present as paresthesias or feelings of burning or “pins and needles.” The pain is worse at night. There can also be numbness in the hands and feet. The tools available to the physician are usually available to x-ray the hands and see if there is some change to the joints. In addition, other serologies, in addition to ANA, are available. You might want to ask him about other issues besides the presence of neuropathy.